Hail, Cowley
- When
- May 4, 12:45 AM CST to 12:46 AM CST
- Where
- Cowley County, 0.69 mi N of Arkansas City
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.080, -97.050
Nickle sized hail fell in Arkansas City.
A marginally severe event occurred over south central Kansas starting in the afternoon on 4 May. Nickel sized hail was reported in Cowley County, but no other reports were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A marginally severe event occurred over south central Kansas starting in the afternoon on 4 May. Nickel sized hail was reported in Cowley County, but no other reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 5:43 PM CST, 7 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Fri May 3 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms moving east-southeast across the region tonight through early Saturday. - Additional rain/embedded thunderstorm chances over mainly southern and southeast Kansas later Saturday night through Sunday. - Severe weather potential Monday afternoon-night. - Overall fairly quiet weather expected after Monday night. && .DISCUSSION... Issued at 242 PM CDT Fri May 3 2024 A strong cold front will drive southeast through the region late tonight through Saturday morning, trailing from potent shortwave energy traversing the northern half of the CONUS. The strong frontal forcing in concert with returning low-level moisture/instability should support a few clusters of scattered to numerous thunderstorms marching east-southeast across the region overnight through early Saturday. The combination steep mid-level lapse rates, modest instability and modest effective deep layer shear will support a lower-end severe weather threat, especially generally northwest of the KS Turnpike corridor before about 3 AM. Thinking the strongest activity will be capable of dime to half- dollar size hail, 50-65 mph winds , and locally heavy rainfall. Since this activity will likely be fairly progressive, widespread heavy rainfall appears unlikely, although patchy amounts up to around one inch are possible, especially northwest of the KS Turnpike. Rain/storm chances will gradually exit southeast Kansas to the east Saturday morning. It will feel rather chilly Saturday morning in wake of this front, given the breezy/gusty north winds and early morning temperatures in the 40s-50s. Breezy north winds and below average temperatures will prevail through the rest of Saturday, with highs reaching the 60s for most. Another round of rain with embedded thunderstorms is expected later Saturday night through Sunday, as an upper trough traverses the Southern Plains. Latest model consensus keeps the greatest rain chances over mainly southern to southeast Kansas with this next system. The greatest threat for heavy rainfall looks to be from near the KS/OK border on south. The severe weather threat looks minimal over Kansas given poor lapse rates and marginal instability, although perhaps small hail may accompany the strongest activity. Our attention then turns to the potential for scattered to numerous thunderstorms Monday afternoon-night across the region, as a potent/deep shortwave trough and attendant dryline approach from the west, amidst an increasingly moist/unstable airmass across the Central and Southern Plains. The thermodynamic and kinematic environments favor severe thunderstorms, some of which could produce "higher-end" severe weather in the form of very large hail, damaging winds, and tornadoes, given the anomalous combination of buoyancy/shear. However, there remains uncertainty on the timing, amplitude, and placement of various synoptic features, which will play a vital role in the potential magnitude of severe weather Monday afternoon-night. Stay tuned as we continue to refine forecast details the next few days. After Monday night, the large-scale synoptic pattern favors mostly quiet weather across the Kansas region through at least the end of next week, with a gradual cooling trend through the week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 627 PM CDT Fri May 3 2024 Main aviation concern remains overnight storm chances. Cold front is currently making its way across the Central Plains and currently stretches from central Nebraska into northwest KS. Storms have developed along the front and will continue to track east/southeast. Currently expecting them to reach KRSL-KGBD in the 03-04z time frame and KHUT-KSLN-KICT in the 07-08z range. Strong wind gusts and hail up to quarter size look like the main threat with these storms. By 12z Sat, storms should be tracking through the Flint Hills and southeast KS. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ADK AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 253 PM CDT Fri May 3 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 253 PM CDT Fri May 3 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few clusters of thunderstorms will move east to southeast across the region later this evening through tonight. While most of the storms should remain below severe levels, a few of the stronger storms will be capable of dime to half-dollar size hail, 50 to 65 mph winds, and locally heavy rainfall. The greatest potential for severe weather and locally heavy rain should be generally northwest of the Kansas Turnpike before about 3 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another storm system will bring a chance of showers and embedded thunderstorms to mainly southern and southeast Kansas late Saturday night through Sunday. Severe weather is not expected, although small hail and locally heavy rainfall may accompany a few of the stronger storms. The risk for scattered to numerous thunderstorms increases Monday afternoon and night across the region. Some of the thunderstorms may be severe, capable of large hail, damaging winds, and tornadoes. There remains some uncertainty, stay tuned for later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Special Weather Statement
National Weather Service Wichita KS
1236 AM CDT Sat May 4 2024
KSZ092-040615-
Sumner KS-
1236 AM CDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SUMNER COUNTY THROUGH 115 AM
CDT...
At 1235 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Norwich to Argonia to 7 miles east of
Manchester. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford,
Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell,
Perth, Riverdale, and Wellington Airport.
This includes Interstate 35 between Mile Markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.
&&
LAT...LON 3700 9780 3747 9781 3748 9716 3729 9715
3700 9716
TIME...MOT...LOC 0535Z 262DEG 39KT 3746 9783 3726 9777 3702 9791
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LAWSONPreliminary Local Storm Report
National Weather Service Wichita KS
1255 AM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM Hail Conway Springs 37.39N 97.64W
05/04/2024 M0.70 Inch Sumner KS Trained Spotter
&&
cdjSpecial Weather Statement
National Weather Service Wichita KS
1255 AM CDT Sat May 4 2024
KSZ083-040630-
Sedgwick KS-
1255 AM CDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SEDGWICK COUNTY THROUGH 130 AM
CDT...
At 1255 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Garden Plain to 5 miles
northeast of Viola to Clearwater. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wichita, Derby, Haysville, Mulvane, Goddard, Maize, Clearwater,
Colwich, Garden Plain, Downtown Wichita, Eastborough, Viola, West
Wichita, East Wichita, Eisenhower National Airport, Mcconnell Air
Force Base, South Wichita, Oaklawn, and Lake Afton.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 9.
Interstate 35 between Mile Markers 34 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.
&&
LAT...LON 3758 9781 3782 9751 3769 9722 3748 9723
3747 9771
TIME...MOT...LOC 0555Z 239DEG 27KT 3758 9767 3752 9755 3748 9751
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LAWSONSpecial Weather Statement
National Weather Service Wichita KS
111 AM CDT Sat May 4 2024
KSZ069-083-040645-
Butler KS-Sedgwick KS-
111 AM CDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN SEDGWICK AND SOUTHWESTERN
BUTLER COUNTIES THROUGH 145 AM CDT...
At 110 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Andale to near Eisenhower National Airport
to near Mulvane. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Park City,
Valley Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize,
Douglass, Sedgwick, Towanda, Colwich, Benton, Downtown Wichita, and
Kechi.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 22.
Interstate 35 between Mile Markers 34 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.
&&
LAT...LON 3755 9745 3772 9760 3791 9744 3791 9689
3748 9686 3748 9740
TIME...MOT...LOC 0610Z 217DEG 38KT 3773 9760 3761 9741 3748 9731
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LAWSONSpecial Weather Statement
National Weather Service Wichita KS
115 AM CDT Sat May 4 2024
KSZ092-093-040700-
Cowley KS-Sumner KS-
115 AM CDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT COWLEY AND EASTERN SUMNER
COUNTIES THROUGH 200 AM CDT...
At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rose Hill to near Oxford to 7 miles east
of South Haven. Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arkansas City, Winfield, Oxford, Udall, Burden, South Haven, Dexter,
Atlanta, Geuda Springs, Rock, Cambridge, Hunnewell, Maple City,
Winfield City Lake, and Strother Field Airport.
This includes Interstate 35 between Mile Markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.
&&
LAT...LON 3700 9743 3733 9722 3748 9717 3748 9652
3700 9653
TIME...MOT...LOC 0615Z 277DEG 49KT 3759 9719 3732 9713 3704 9727
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LAWSONPreliminary Local Storm Report
National Weather Service Wichita KS
145 AM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM Hail 1 NNW Arkansas City 37.08N 97.05W
05/04/2024 E0.88 Inch Cowley KS Emergency Mngr
&&
cdjThe Wichita radar (KICT), 73 km away, was scanning. The volume nearest the first event began at 06:47 UTC.
1 hail. Local standard time, as filed.
Nickle sized hail fell in Arkansas City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172955.